Alert archive / Washington / Red Flag Warnings in 2013
Red Flag Warning 1, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Jul 31, 2013, 8:22 AM PDT for 7 counties in Washington. It took effect at Jul 31, 2013, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2013, 8:22 AM PDT (15:22 UTC)
- In effect from
- Jul 31, 2013, 1:00 PM PDT
- Expired
- Jul 31, 2013, 11:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Seattle, WA
Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 3.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105 WWUS86 KSEW 311522 RFWSEW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 822 AM PDT WED JUL 31 2013 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR SCATTERED LIGHTNING OVER DRY FUELS FOR WESTERN SLOPES OF THE CASCADES... .LOW PRESSURE SLOWLY MOVING TOWARD THE COAST WILL BRING THE POTENTIAL FOR SCATTERED THUNDERSTORMS OVER THE WESTERN SLOPES OF THE CASCADES THIS AFTERNOON AND EVENING. GIVEN THE DRY FUEL CONDITIONS...AS WELL AS LIMITED PRECIPITATION WHEN THESE STORMS BEGIN...DRY LIGHTNING STRIKES ARE POSSIBLE BEFORE MORE WETTING RAINS ARE EXPECTED BY THIS EVENING AND TONIGHT. WAZ658-659-010000- /O.NEW.KSEW.FW.W.0001.130731T2000Z-130801T0600Z/ WEST SLOPES OF THE NORTH CASCADES GENERALLY ABOVE 1500 FEET- WEST SLOPES OF THE CENTRAL CASCADES GENERALLY ABOVE 1500 FEET- 822 AM PDT WED JUL 31 2013 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR SCATTERED LIGHTNING FOR FIRE WEATHER ZONES 658 AND 659... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 658 AND 659. * WIND...GUSTY AND ERRATIC WINDS CAN BE EXPECTED NEAR THUNDERSTORMS. * THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. RAINFALL WITH THESE STORMS WILL INITIALLY BE LIGHT...INCREASING INTO THE EVENING. * IMPACTS...LIGHTING THAT STRIKES DRY FUELS WILL HAVE THE POTENTIAL TO IGNITE FIRE AND INCREASE INITIAL ATTACK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. SCATTERED LIGHTNING IN DRY FUELS CAN CONTRIBUTE TO NUMEROUS FIRE STARTS AND STRETCH AVAILABLE FIREFIGHTING RESOURCES. THUNDERSTORMS CAN ALSO BRING ERRATIC AND GUSTY WINDS TO EXISTING FIRES. && $$
1 follow-up statement
209 WWUS86 KSEW 312105 RFWSEW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 205 PM PDT WED JUL 31 2013 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR SCATTERED LIGHTNING FOR THE WEST SLOPES OF THE CASCADES AND THE EAST SIDE OF THE NORTH CASCADES NATIONAL PARK COMPLEX... .A VIGOROUS WEATHER DISTURBANCE WILL MOVE NORTH UP THE CASCADES THROUGH THIS EVENING...ACTING WITHIN A MOIST AND UNSTABLE AIR MASS TO GENERATE SCATTERED LIGHTNING THROUGH THIS EVENING. WAZ662-010600- /O.EXA.KSEW.FW.W.0001.000000T0000Z-130801T0600Z/ EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 205 PM PDT WED JUL 31 2013 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR SCATTERED LIGHTNING IN FIRE WEATHER ZONES 662... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 662 * WIND...GUSTY AND ERRATIC OUTFLOW WINDS CAN BE EXPECTED NEAR THUNDERSTORMS. * THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. RAINFALL WITH THESE STORMS WILL INITIALLY BE LIGHT...INCREASING INTO THE EVENING. * IMPACTS...LIGHTING THAT STRIKES DRY FUELS WILL HAVE THE POTENTIAL TO IGNITE FIRE AND INCREASE INITIAL ATTACK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. SCATTERED LIGHTNING IN DRY FUELS CAN CONTRIBUTE TO NUMEROUS FIRE STARTS AND STRETCH AVAILABLE FIREFIGHTING RESOURCES. THUNDERSTORMS CAN ALSO BRING ERRATIC AND GUSTY WINDS TO EXISTING FIRES. && $$ WAZ658-659-010600- /O.CON.KSEW.FW.W.0001.000000T0000Z-130801T0600Z/ WEST SLOPES OF THE NORTH CASCADES GENERALLY ABOVE 1500 FEET- WEST SLOPES OF THE CENTRAL CASCADES GENERALLY ABOVE 1500 FEET- 205 PM PDT WED JUL 31 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR SCATTERED LIGHTNING FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...FIRE WEATHER ZONES 658 AND 659. * WIND...GUSTY AND ERRATIC OUTFLOW WINDS CAN BE EXPECTED NEAR THUNDERSTORMS. * THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. RAINFALL WITH THESE STORMS WILL INITIALLY BE LIGHT...INCREASING INTO THE EVENING. * IMPACTS...LIGHTING THAT STRIKES DRY FUELS WILL HAVE THE POTENTIAL TO IGNITE FIRE AND INCREASE INITIAL ATTACK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. SCATTERED LIGHTNING IN DRY FUELS CAN CONTRIBUTE TO NUMEROUS FIRE STARTS AND STRETCH AVAILABLE FIREFIGHTING RESOURCES. THUNDERSTORMS CAN ALSO BRING ERRATIC AND GUSTY WINDS TO EXISTING FIRES. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 31, 3:55 AM PDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 31, 3:55 AM PDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 355 AM PDT WED JUL 31 2013 .SYNOPSIS...A WEAK UPPER LEVEL TROUGH AND LOW LEVEL ONSHORE FLOW WILL MAINTAIN THE PATTERN OF MORNING CLOUDS AND AFTERNOON CLEARING TODAY. AN UPPER LEVEL LOW OFFSHORE WILL BRING INCREASING CLOUDS AND A CHANCE OF SHOWERS TO THE SOUTHWEST WEDNESDAY NIGHT. MOSTLY CLOUDY SKIES WITH A CHANCE OF SHOWERS AND CASCADE THUNDERSTORMS ON THURSDAY AND FRIDAY AS THE LOW MOVES THROUGH THE AREA. && .SHORT TERM...SATELLITE IMAGERY SHOWS WEAK UPPER LEVEL LOW OFF THE COAST NEAR 45N/130W. IMAGERY ALSO SHOWS STRATUS ALREADY DOWN THE STRAIT IN THE NORTH AND INTO THE SOUTHWEST INTERIOR AND ALMOST TO SEATTLE IN THE SOUTH WITH HIGH CLOUDS OVER THE TOP OF THE STRATUS. HIGH CLOUDS EMBEDDED IN THE SOUTHWEST FLOW ALOFT ALSO MOVING ACROSS THE AREA AT 10Z. LOOKS LIKE PERSISTENCE WILL BE A GOOD FORECAST AS FAR AS HOW LONG THE LOW CLOUDS WILL HANG AROUND THIS MORNING WITH THE MARINE LAYER DEPTH VERY SIMILAR TO YESTERDAY AND LITTLE OR NO ONSHORE FLOW AT THE LOW LEVELS. TEMPERATURES ALOFT ARE SLIGHTLY WARMER TODAY VERSUS YESTERDAY...850 MB TEMPS AROUND PLUS 16C VERSUS PLUS 14C YESTERDAY BUT THERE WILL BE MORE HIGH CLOUD COVER THIS AFTERNOON WITH THE SOUTHWESTERLY FLOW ALOFT OVER THE AREA. WILL GO WITH SLIGHTLY WARMER MAX TEMPS TODAY WITH 70S COMMON OVER THE INTERIOR AND STAYING IN THE 60S ALONG THE COAST AND NEAR THE STRAIT. AS HAS BEEN THE CASE THE LAST COUPLE DAYS THE AIR MASS WILL DESTABILIZE OVER THE CASCADES LATER THIS MORNING INTO THIS AFTERNOON FOR A CHANCE OF SHOWERS OR THUNDERSTORMS. UPPER LEVEL LOW OFFSHORE NOT MAKING MUCH PROGRESS EASTWARD TODAY AND TONIGHT AND BY 12Z THURSDAY WILL STILL BE OFFSHORE BUT CLOSE ENOUGH FOR A CHANCE OF SHOWERS BEGINNING OVER THE SOUTHWEST PORTION OF THE AREA TONIGHT AND SPREADING OVER THE ENTIRE AREA ON THURSDAY. LIGHT ONSHORE FLOW AT THE LOWER LEVELS WILL MEAN A RETURN OF THE STRATUS DECK FROM THE COAST INTO THE INTERIOR LATER TONIGHT INTO THURSDAY MORNING. WITH THE LOW APPROACHING THURSDAY AFTERNOON THE STRATUS BURN OFF WILL BE FOLLOWED BY MID LEVEL MOISTURE MAKING FOR A MOSTLY CLOUDY DAY. THE INCREASING CLOUD COVER AS WELL AS COOLING TEMPERATURES ALOFT WILL LEAD TO MAX TEMPS ABOUT 5 DEGREES COOLER THAN WEDNESDAY FOR THE INTERIOR. WITH THE SLIGHTLY UNSTABLE AIR MASS IN PLACE THE CHANCE FOR THUNDERSTORMS IN THE CASCADES WILL CONTINUE THROUGHOUT THE DAY. UPPER LEVEL LOW DRIFTS INLAND THURSDAY NIGHT INTO FRIDAY MORNING. THIS TIME FRAME WILL BE THE BEST CHANCE OF SHOWERS OVER THE LOWLANDS. WITH THE AIR MASS SOMEWHAT UNSTABLE THE CHANCE FOR THUNDERSTORMS WILL CONTINUE IN THE CASCADES THURSDAY EVENING. UPPER LEVEL LOW MOVES EAST OF THE CASCADES BY 18Z FRIDAY. WITH THE FLOW ALOFT BECOMING EASTERLY THERE IS A CHANCE OF CONVECTION FORMING OVER THE CASCADES THEN MOVING DOWN INTO THE LOWLANDS. SOME BIG DIFFERENCES IN THE TEMPERATURE GUIDANCE ON FRIDAY WITH THE NAM MAX TEMPS 4 TO 8 DEGREES WARMER THAN THE GFS ( EXAMPLE 76 VERSUS 69 FOR SEATTLE ). BOTH MODELS HAVE A MOIST AIR MASS FROM THE SURFACE THROUGH 700 MB ALL DAY ALONG WITH 850 MB TEMPERATURES NEAR PLUS 10C. WITH THAT MUCH MOISTURE IN THE LOWER LEVELS WILL GO WITH THE COOLER TEMPERATURE GUIDANCE FOR THE MAX TEMPS ON FRIDAY. .LONG TERM...EXTENDED MODELS SOLUTIONS VERY CONSISTENT THIS MORNING SHOWING THE UPPER LEVEL LOW CONTINUING TO MOVE OFF TO THE EAST FRIDAY NIGHT AND SATURDAY LEAVING JUST SOME WEAK TROUGHINESS IN ITS WAKE. WILL KEEP A CHANCE OF SHOWERS OVER THE MOUNTAINS. WEAK UPPER LEVEL RIDGE BUILDING OFFSHORE ON SUNDAY THEN MOVING OVER THE AREA MONDAY AND TUESDAY WITH A WEAK CUT OFF LOW OFF THE NORTHERN CALIFORNIA COAST. LOW LEVEL FLOW REMAINS ONSHORE SO IT IS BACK TO THE MORNING CLOUDS AFTERNOON SUNSHINE SCENARIO FOR SUNDAY INTO THE FIRST PART OF NEXT WEEK WITH TEMPERATURES NEAR NORMAL. FELTON && .AVIATION...SOUTHERLY FLOW ALOFT OVER WESTERN WASHINGTON EARLY THIS MORNING WILL CONTINUE THROUGH TONIGHT...AS A WEAK UPPER LOW REMAINS OVER THE OFFSHORE WATERS OF THE PACIFIC NORTHWEST. LIGHT ONSHORE FLOW WILL CONTINUE AT LOW LEVELS. THE AIR MASS IS GENERALLY DRY EXCEPT MOISTURE IN THE SHALLOW MARINE LAYER. MARINE STRATUS WITH BASES 300-1000 FT HAS BEEN MOVING INLAND FROM THE COAST DURING THE NIGHT. STRATUS WILL INCREASE DURING THE NEXT FEW HOURS...AND MOST OF THE WESTERN WASHINGTON LOWLANDS WILL HAVE IFR CEILINGS THIS MORNING. LOWLAND SPOTS ABOVE 400 FT ELEVATION COULD BE IN THE BASE OF THE CLOUD AT TIMES...RESULTING IN LOCAL VISIBILITY 1/2SM IN FOG. CONDITIONS OVER THE INTERIOR LOWLANDS WILL IMPROVE SIMILAR TO YESTERDAY...WITH VFR CONDITIONS BY LATE MORNING OR MIDDAY. THE COAST WILL HAVE ONLY FLEETING AND SPOTTY VFR CONDITIONS LATE AFTERNOON THROUGH EARLY EVENING. THE AIR MASS IS SLIGHTLY UNSTABLE ALOFT WITH LIMITED MID AND HIGH LEVEL MOISTURE. ISOLATED THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE CASCADES CREST THIS AFTERNOON AND EVENING. KSEA...VARIABLE BUT MAINLY SOUTHERLY WIND 3-8 KT...BECOMING WEST TO NORTHWEST THIS AFTERNOON...THEN VARIABLE AGAIN TONIGHT. STRATUS SHOULD REACH KSEA AROUND 3 AM WITH IFR CEILINGS THROUGH AROUND NOON. THE BASE OF THE CLOUD WILL BE LOW ENOUGH FOR POSSIBLE VISIBILITY RESTRICTIONS. MCDONNAL && .MARINE...HIGH PRESSURE OFFSHORE AND LOW PRESSURE EAST OF THE CASCADES WILL MAINTAIN WEAK ONSHORE FLOW THROUGH SUNDAY. IN GENERAL WINDS WILL RISE EACH DAY DURING THE LATE AFTERNOON...REACH THEIR DIURNAL PEAK IN THE EVENING...AND EASE LATE AT NIGHT. SMALL CRAFT ADVISORY WESTERLIES ARE LIKELY AGAIN TONIGHT IN THE CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA. SIMILAR WESTERLIES ARE LIKELY AGAIN EACH DAY THROUGH SUNDAY BEGINNING IN THE LATE AFTERNOON OR EARLY EVENING. && .SEW WATCHES/WARNINGS/ADVISORIES... WA...NONE. PZ...SMALL CRAFT ADVISORY CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA. && YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:01 AM PDT | Small Craft Advisory | SEW | 24 hr |
Nearby
Red Flag Warnings in Washington, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.